MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X40 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X40 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5040S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/15/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "on (b)(6) 2021 the hospital implant a nail 11x360, 125° 33250360ti, it has to be changed today because it was broken." additional information received from surgeon - 11/17/2021: mr.(b)(6) a (b)(6) patient of normal weight ((b)(6) 180cm) broke his right femur on (b)(6) 2021 in the sense of a multifragmentary subtrochanteric fracture (ao 31 a3.3).The fracture was openly reduced on the same day and treated with a cerclage and a long g3 nail.Postoperatively, the patient was mobilized up to full weight bearing.The patient could be discharged quickly.9 weeks after treatment on (b)(6) 2021, the patient, who had previously been symptom-free, suddenly had sc during normal walking, and the subsequent imaging showed a nail fracture.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received screw was found to be broken from the mid-shaft region.Although lines of rest are not remarkably visible, but they are present on the breakage surface very slightly.Along with that, the smooth topography indicates towards a fatigue fracture due to high cyclic overloading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional based on the available patient information and the provided x-rays.He opined that through initial fracture images, it is a clear that there was an extension of the fracture line in the femur, below the obvious dislocated fracture.These fractures are known for their instability even after fixation, so the construct needs to be very stable, especially if the patient is required to go full weight bearing.It is a matter of interest to know if the patient could have done without full weight bearing considering his high bmi or were there other reasons why this aftercare was chosen.The reduction of the fracture is technically not bad for these hard to reduce fractures.The lags crew is unfortunately not in the ideal position of the femoral head.Central or more dorsally where there is stronger bone would have been more ideal, especially if the patient was osteopenic or osteoporotic.With the extension of the fracture in mind and the relatively low wire, which is situated at the lower end of the dislocated fracture part, this was not a stable enough fixation, 1 or 2 additional wires proximal and distally to the first 1st wire might have added to a stable fracture fixation.The placed wire clearly did not hold the current fragment in place as shown in later images.Another aspect which is shown in the other images is the abundant callus formation, the body clearly tried to heal the fracture, however, due to much fracture movement it failed to heal, and the nail failed due to a lack of stability between the fractured parts.Based on the above investigation and available information, the root cause of the failure is deemed to be both user and patient related.Appearance of mis-drilling marks indicates that the nail was damaged intra-operatively which may have led to weakening of the nail initially.Further to this, slightly unstable fracture fixation and the simultaneous overloading on the whole construct ultimately led to the breakage of the nail and subsequently a distal locking screw as well, in a fatigue manner.The instruction for use clearly instructs the user that: ¿these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.[¿] these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ [original statement(s)] if any further information is provided, the complaint report will be updated.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X40 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13313828
Report Number0009610622-2022-00030
Device Sequence Number13843424
Product Code HSB
UDI-Device Identifier04546540202499
UDI-Public04546540202499
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2025
Device Model Number1896-5040S
Device Catalogue Number18965040S
Device Lot NumberK08739B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/29/2021
Initial Report FDA Received Date01/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale
Patient Weight95 KG